Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 17, 2021Lincoln County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 17, 2021, 10:18 PM MDT for Lincoln County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 10:18 PM MDT (04:18 UTC)
Expired
Jul 17, 2021, 11:00 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3294 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WWUS85 KBOU 180418
SPSBOU

Special Weather Statement
National Weather Service Denver CO
1018 PM MDT Sat Jul 17 2021
 
COZ041-046-047-180500-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
1018 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND CENTRAL
LINCOLN COUNTIES UNTIL 1100 PM MDT...

At 1018 PM MDT, local law enforcement reported a strong thunderstorm
near Limon, moving south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Limon, Hugo, Kutch and Matheson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3928 10405 3925 10340 3887 10339 3891 10405
TIME...MOT...LOC 0418Z 014DEG 16KT 3923 10365 

$$

STARK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 17, 8:37 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 17, 8:37 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
837 PM MDT Sat Jul 17 2021

.UPDATE...
Issued at 833 PM MDT Sat Jul 17 2021

Ongoing scattered showers and thunderstorms across the northeast
plains of Colorado. Still some marginally severe storms now across
eastern Morgan county and moving into portions of southern Logan
and Western Washington counties. Main impacts will continue to be
heavy rain, hail and strong wind gusts. Expect the majority of the
thunderstorms to diminish after midnight but the HRRR keeps a few
storms moving across the far northeast plains well after midnight.
Will keep in some low pops to account for this. Further west over
the Front Range and mountains convection has ended for the night.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 205 PM MDT Sat Jul 17 2021

As expected, we're getting fairly widespread but weak convection
over the mountains where there is mid level moisture but also a
little warm layer that's limiting CAPE. The plains remain weakly
capped but should get warm enough for isolated storms to pop late
this afternoon, most likely near the northern border. CAPEs should
range from 600-1200 J/kg and with limited shear, only the
strongest storms should approach severe limits. We still expect a
few storms to form under the lift from a jet streak that passes
north of us overnight. These will likely form in southeast Wyoming
or the Nebraska panhandle and move southeast, possibly coming
across the northeast corner of Colorado. Uncertainty remains about
just where this will be, and whether there will be enough energy
for any severe threat since they will be moving into progressively
cooler but moister air overnight. This activity could run out of
steam, but the HRRR trend has been to maintain them most of the
night. We've added some low PoPs east of Sterling and Akron into
the early morning hours in case the storms survive and are that
far west, but the better odds are earlier and further northeast.

For Sunday, the biggest change is that the mid level winds are
lighter and are going north and northeasterly, bringing drier air
above a shallow moist layer over the plains. As a result, the
moisture mixes out over the western part of the plains. Over the
mountains there's a bit less storm activity, but it will also
likely be slow moving so the resulting areal coverage should be
less. Still a little potential for localized heavy rain but
there's less of everything to work with so the flood threat will
be getting small. We're showing similar high temperatures, but it
could be slightly warmer due to later and less cloud cover.

.LONG TERM...(Sunday night through Saturday)
Issued at 205 PM MDT Sat Jul 17 2021

It is all upper ridging for the CWA Sunday night through Tuesday
night. Models show the upper ridge center around the northwest
corner of Colorado Sunday night and Monday. Then it is over
central Colorado most of Tuesday. Tuesday night, the center is
over the Four Corners. The ridge axis is oriented north-south
Sunday night into Monday. Then is stretches more southwest to
northeast Tuesday and Tuesday night. The flow aloft is weak north
and north-northwesterly all five periods. The low level winds
should be normal diurnal trends; drainage at night and some
easterly component during the afternoons.

Concerning moisture, precipitable water progs show values in the 0.5-
0.8 inch west to 0.90-1.30 east through the 5 periods.  Will keep
some minor pops in the mountains late day Monday, with better
chances there Tuesday afternoon and evening.  The lapse rates show a
decent cap over the eastern half of the CWA during the afternoons
and evenings through Tuesday night; so no pops. Temperatures look
to be a bit above seasonal normals through the period.

Looking ahead at the later days, Wednesday through Saturday, models
keep the upper ridge centered over Colorado.  It does flatten
somewhat Friday and Saturday.  The flow aloft is very weak, and out
of the east or northeast Thursday night in Saturday morning. Will
keep the "scattered" pops going in the mountains and foothills for
the late day periods.  Less pops over the western plains and almost
nothing for the eastern plains.  Temperatures remain a tad above
seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 833 PM MDT Sat Jul 17 2021

Convection has ended for the night at local terminals as winds
have shifted back to a southerly component. Looks drier on Sunday
with less threat of convection and will not include any mention of
TS. Most of the activity will be west and south of the terminals
so could see some outflow winds.

&&

.HYDROLOGY...
Issued at 205 PM MDT Sat Jul 17 2021

Slow moving thunderstorms are expected over the mountains this
afternoon and again Sunday afternoon, but limited moisture and
storm strength will keep the threat of burn scar flash flooding
low. Overnight storms over the northeast corner of Colorado could
produce localized heavy rain of 1 to 2 inches in 1 to 2 hours with
a low threat of minor flooding.

Less moisture in the early part of the week will further reduce
the threat of burn scar flooding. Moisture will eventually increase
again in the middle or later part of the week.

Fairly decent moisture will keep "scattered" pops going in the
mountains into next weekend. The flow aloft will be weak so
heavy rainfall may cause flooding, especially in the burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Entrekin
SHORT TERM...Gimmestad
LONG TERM....RJK
AVIATION...Entrekin
HYDROLOGY....Gimmestad/RJK
Hazardous weather outlook, Jul 17, 11:09 AM MDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Sat Jul 17 2021

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Sat Jul 17 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple of severe thunderstorms will be possible over the
northeast plains late this afternoon and evening. The main threat
area will be along and east of a line from New Raymer to Limon
between 6 PM and 10 PM. Damaging winds to 60 mph and hail to one
inch in diameter will be the main threat.

Farther west including the mountains and I-25 Corridor, expect
scattered showers and thunderstorms, with mainly light to moderate
rainfall and gusty winds to around 40 mph. There is a low threat
of flooding over the Cameron Peak and Calwood burn areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated late day showers thunderstorms are expected from
Sunday through next Friday over the mountains. Hot and mainly dry
weather is expected on the plains through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required today or tonight, but any
reports of hail and strong winds will be appreciated.

Gimmestad/RJK

In the hours before

Special weather statement, Jul 17, 7:06 PM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Denver CO
706 PM MDT Sat Jul 17 2021

COZ040-043-045-180130-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
706 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD AND NORTH
CENTRAL ADAMS COUNTIES UNTIL 730 PM MDT...

At 706 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Prospect Valley, or 34 miles northeast of Denver,
moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northeastern Denver International Airport and Prospect Valley.

LAT...LON 4000 10415 4000 10410 3991 10408 3982 10460
      4003 10466 4016 10415
TIME...MOT...LOC 0106Z 257DEG 20KT 3999 10439

HIRIS
Special weather statement, Jul 17, 7:44 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Denver CO
744 PM MDT Sat Jul 17 2021

COZ044-049-180230-
Washington County CO-Morgan County CO-
744 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN AND NORTH CENTRAL
WASHINGTON COUNTIES UNTIL 830 PM MDT...

At 743 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Brush, or 7 miles northeast of Fort Morgan, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Morgan, Brush, Log Lane Village, Hillrose, Gary, Prewitt
Reservoir, Antelope Springs, Twelve-Mile Corner, Snyder, Midway and
Adena School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4050 10347 4043 10346 4043 10330 4001 10338
      4007 10388 4052 10385 4052 10378
TIME...MOT...LOC 0143Z 286DEG 17KT 4033 10369

HIRIS
Local storm report, Jul 17, 8:50 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
850 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 ENE BRUSH             40.27N 103.60W
07/17/2021  E60 MPH          MORGAN             CO   PUBLIC

            SMALL TREE LIMBS SNAPPED.

&&

FMC
Special weather statement, Jul 17, 8:55 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Denver CO
855 PM MDT Sat Jul 17 2021

COZ048-180345-
Logan County CO-
855 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN COUNTY UNTIL
945 PM MDT...

At 855 PM MDT, Doppler radar was tracking a strong thunderstorm near
Atwood, or 8 miles southwest of Sterling, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sterling, Merino, Logan Corners and Atwood.

LAT...LON 4046 10337 4059 10345 4074 10308 4053 10294
TIME...MOT...LOC 0255Z 247DEG 15KT 4056 10334

HIRIS
Special weather statement, Jul 17, 9:13 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Denver CO
913 PM MDT Sat Jul 17 2021

COZ047-180400-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
913 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 1000 PM MDT...

At 913 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Forder, or 42 miles north of North La Junta,
moving north at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Forder.

LAT...LON 3870 10390 3869 10369 3852 10370 3852 10389
TIME...MOT...LOC 0313Z 191DEG 9KT 3858 10381

ENTREKIN
Special weather statement, Jul 17, 10:18 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1018 PM MDT Sat Jul 17 2021

COZ041-046-047-180500-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
1018 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND CENTRAL
LINCOLN COUNTIES UNTIL 1100 PM MDT...

At 1018 PM MDT, local law enforcement reported a strong thunderstorm
near Limon, moving south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Limon, Hugo, Kutch and Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3928 10405 3925 10340 3887 10339 3891 10405
TIME...MOT...LOC 0418Z 014DEG 16KT 3923 10365

STARK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:01 PM MDTSpecial Weather StatementBOUDenver29 min
Jul 17, 6:42 PM MDTSpecial Weather StatementBOUArapahoe33 min
Jul 17, 6:53 PM MDTSpecial Weather StatementBOUMorgan22 min
Jul 17, 7:06 PM MDTSpecial Weather StatementBOUAdams24 min
Jul 17, 7:11 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan34 min
Jul 17, 7:37 PM MDTAreal Flood AdvisoryBOUAdams, Morgan113 min
Jul 17, 7:44 PM MDTSpecial Weather StatementBOUMorgan46 min
Jul 17, 8:10 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington50 min
Jul 17, 8:55 PM MDTSpecial Weather StatementBOULogan50 min
Jul 17, 9:13 PM MDTSpecial Weather StatementBOUCrowley47 min
Jul 17, 10:38 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln82 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.